Minnesota, 2018

Tornado and Hail in Minnesota, June 28, 2018

June 28, 2018 · NWS FGF · 15 events in 5 counties and zones

Around the noon hour of Thursday, June 28th, an east to west stationary boundary was located across southern North Dakota into central Minnesota. It was warm and muggy, with temperatures in the 80s and dew points in the low 70s along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Around the noon hour of Thursday, June 28th, an east to west stationary boundary was located across southern North Dakota into central Minnesota. It was warm and muggy, with temperatures in the 80s and dew points in the low 70s along the boundary. Thunderstorms tracking from west to east along highway 2 became severe over the Grand Forks-East Grand Forks area just after the noon hour CDT, dropping heavy rain and large hail. During the afternoon, other storms flared up, mainly between highways 2 and 200.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 11:43 AM CST, 2 minutes earlier.

Area forecast discussion, Jun 28, 11:43 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1243 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 1003 AM CDT Thu Jun 28 2018

Adjusted PoPs/Wx to account for current radar and trend in CAMs
today. Warm front lifting north has aided in local thunderstorm
development. So far this activity has remained below severe
levels and elevated. South of the warm front better instability
is beginning to spread into our south, with effective shear values
in excess of 50kt. Organized upper level forcing is still lacking
over our CWA and mixed layer is still capped, but if this cap
erodes despite warmer 700mb temps we could see isolated severe
convection through the afternoon.

UPDATE Issued at 704 AM CDT Thu Jun 28 2018

There have been a few storms in the Mayville to Mahnomen area this
morning. Nothing strong or severe, but have seen some nice sunrise
photos on social media on them.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Thu Jun 28 2018

It is definitely a busier short term period. There are strong to
severe storms ongoing back around the Bismarck area. These storms
have quite a bit of shear to work with, not as much help from the
low level jet and warm advection. Most high resolution model
guidance does track a few of these storms into our FA, mainly
south of the highway 200 corridor this morning. It would not be a
lot of activity, just a few cells here and there.

This type of thing is expected into the late morning, through the
afternoon, and into the early evening. An east to west boundary
will set up over the center of the FA, with the best capping
(which can help suppress storm activity) south of the boundary.
Therefore during this time frame, the best chances for isolated to
scattered convection will most likely be between the highway 2
and 200 corridor. Again, not expecting a lot, but the potential is
there for some scattered strong to severe cells. High
temperatures for most of the last week have been warmer than
expected, so have bumped up highs in the Red River Valley to the
90 degree mark today. Also expect higher dew points south of the
east to west warm front today.

Looking ahead into tonight, and meaning more after midnight, comes
the best chances for severe storms. Most models are consistent
with this signal, but exact timing does still differ somewhat.
Will be able to watch and see how the storms initially fire
across western and central ND during the late evening. These
storms should congeal into a bowing line, and track eastward
through this FA. These storms have the potential to produce large
hail, but especially damaging winds. This line of storms will
likely be moving very quickly too, the bowing line could move
through the entire FA in just a few hours. Since it will occur
when most people are sleeping, and with many people camping and at
the lake, it will be important for people to set up a way to
receive watches and warnings that will wake them up if need be.
Widespread damaging winds can cause a lot of tree damage, and is
particularly dangerous to people in tents and campers. Have a plan
of action before going to bed tonight!

.LONG TERM...(Friday through Wednesday)
Issued at 406 AM CDT Thu Jun 28 2018

Thursday night's severe thunderstorms could be exiting northwest
Minnesota to the east Friday morning. Although confidence is
somewhat low on whether convection will still be present by day
break Friday or if it will have already passed through. The parent
cold front birthing these storms will be strolling through the CWA
from west to east. Over the past 24 hours, guidance has delayed the
passage of this cold front allowing for the chance of scattered
thunderstorms to remain possible in far southeastern North Dakota
into west-central Minnesota. While ample instability and shear will
be present, a lack of forcing for ascent may preclude more
widespread and robust thunderstorm development. Still there will be
a chance for hail and strong winds in these areas should
thunderstorms develop Friday afternoon/evening. More perceivable
will be the very warm conditions poised to grip portions of the
Upper Mississippi Valley ahead of this cold front. High temperatures
around 90 near and ahead of the cold front within far southeastern
North Dakota into west-central Minnesota combine with high moisture
content noted by dew points into the lower 70s. This will make for a
hot and muggy Friday afternoon pushing heat indices into the lower
to mid 90s.

Late Friday into Saturday, a mid level shortwave embedded within
southwest flow ahead of an approaching upper level trough moves
through the region. This will create a jump in shower and
thunderstorm activity, best chances within Minnesota. Severe
potential will be limited as the previously mentioned cold front
continues to slowly move away from the region and its pre-frontal
instability along with it. Because of the expected precipitation and
cloud cover, Saturday will be mild with highs remaining closer to
80. The upper trough axis then swings through the region Sunday
producing another chance for showers and thunderstorms, although
coverage should be more on the widely scattered spectrum with
best chances closer to the international border.

Zonal flow transitioning to southwesterly flow aloft is forecast
for the region yet again as a strong anticyclone develops over the
Central Plains and upper troughing over the Pacific Northwest. This
will put the Northern Plains on the northern periphery of deep
ridging, while the upper trough pins the jet stream in the vicinity
of North Dakota. This would promote a warming trend, possibly very
warm as signaled by some ensemble guidance, while keeping periods of
thunderstorm chances accompanied by the passage of any disturbances
embedded within the jet stream.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Jun 28 2018

Scattered thunderstorm activity currently extends from KGFK to
near KBJI and is slowly drifting east. Additional activity may
begin to develop as warm front lift north through this afternoon,
though there should be a lull in activity late this afternoon or
evening across much of eastern ND/northwest MN before thunderstorm
activity overspreads the region from western ND after 07Z and into
northwest MN after 09Z. Moderate rain may result in drops in
vis/cigs to MVFR, while stronger storms (particularly late
tonight) would support IFR conditions. Still some uncertainty
regarding exact timing/coverage of stronger activity, so smaller
adjustments made to catch current conditions and trend towards
latest models.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...DJR
Hazardous weather outlook, Jun 28, 2:51 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Thu Jun 28 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are possible
early this morning, mainly south of the highway 200 corridor. By
late this morning, through the afternoon and into the early
evening, isolated to scattered severe thunderstorms are possible,
but mainly between the highway 2 and 200 corridor. Finally, after
midnight, the greatest risk for severe storms will arrive. These
storms will mainly affect areas along and north of the Interstate
94 corridor, but could also affect areas to the south as well.
These storms will have the potential to produce hail of 2 inches
in diameter or larger, wind gusts of 75 mph or greater, isolated
tornadoes, and localized heavy rain. Since the greatest risk for
storms will occur when most people are sleeping tonight, plan to
have a way to receive watches and warnings if and when they are
issued. Have a plan of action before going to bed tonight!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will stay active, with periodic chances for thunderstorms
throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 28, 11:40 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1240 PM CDT THU JUN 28 2018

MNZ009-014>017-281845-
Red Lake-North Beltrami-East Polk-North Clearwater-South Beltrami-
1240 PM CDT THU JUN 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN RED
LAKE...SOUTHEASTERN POLK...SOUTHEASTERN BELTRAMI AND NORTHERN
CLEARWATER COUNTIES...

At 1239 PM CDT, strong thunderstorms were clustered over Gully, or 35
miles southeast of Thief River Falls, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Redby, Blackduck, McIntosh, Clearbrook, Erskine, Red Lake and Oklee.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near lakes in this area, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4758 9552 4763 9601 4772 9611 4779 9614
      4787 9570 4800 9537 4809 9442 4752 9442
TIME...MOT...LOC 1739Z 268DEG 22KT 4775 9563

BP

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Polk

When
June 28, 11:45 AM CST
Where
Polk County, East Grand Forks
Measured
1 in hail
Reported by
Social Media
Coordinates
47.930, -97.020

Nickel to quarter sized hail fell.

Hail, Polk

When
June 28, 12:00 PM CST
Where
Polk County, 1.16 mi NE of East Grand Forks
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.940, -97.000

Hail, Polk

When
June 28, 12:00 PM CST
Where
Polk County, East Grand Forks
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.930, -97.020

Hail, Polk

When
June 28, 12:40 PM CST
Where
Polk County, 0.46 mi W of Anglim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.800, -96.610

Thunderstorm Wind, Polk

When
June 28, 12:50 PM CST to 12:52 PM CST
Where
Polk County, 1.16 mi SE of Climax
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.610, -96.810

Tree damage was reported in the town of Climax. A few minutes of pea to penny sized hail also fell.

Hail, Beltrami

When
June 28, 1:20 PM CST
Where
Beltrami County, 0.83 mi SE of Farley
Measured
0.75 in hail
Reported by
State Official
Coordinates
47.590, -94.760

Hail, Beltrami

When
June 28, 1:25 PM CST to 1:27 PM CST
Where
Beltrami County, 2.32 mi NE of Lavinia
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.540, -94.780

Hail, Beltrami

When
June 28, 1:30 PM CST
Where
Beltrami County, 4.75 mi SE of Turtle River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.530, -94.700

Very heavy rain also fell.

Hail, Polk

When
June 28, 1:40 PM CST
Where
Polk County, 2.33 mi E of Fertile
Measured
1 in hail
Reported by
Public
Coordinates
47.530, -96.230

Funnel Cloud, Norman

When
June 28, 1:44 PM CST
Where
Norman County, 0.83 mi NE of Sundahl
Reported by
Law Enforcement
Coordinates
47.480, -96.190

A brief funnel cloud was reported.

Hail, Beltrami

When
June 28, 1:45 PM CST
Where
Beltrami County, Birchmont
Measured
0.75 in hail
Reported by
Social Media
Coordinates
47.550, -94.880

Hail, Polk

When
June 28, 1:45 PM CST
Where
Polk County, 5.11 mi W of Trail
Measured
1 in hail
Reported by
Public
Coordinates
47.780, -95.810

Strong winds accompanied the hail.

Tornado, Norman

When
June 28, 1:51 PM CST to 1:54 PM CST
Where
Norman County, 0.69 mi S of Ranum to 1 mi SSE of Ranum
Rating
EF1
Path length
1 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
47.460, -96.130

A large tree was snapped and fell to the north, while a nearby power pole was snapped and fell to the east. No field scarring was noted. Peak winds were estimated at 105 mph.

Hail, Clearwater

When
June 28, 2:30 PM CST
Where
Clearwater County, 10.01 mi ENE of Berner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.880, -95.300

The hail fell along highway 1, off the southwest edge of Lower Red Lake.

Hail, Mahnomen

When
June 28, 2:45 PM CST
Where
Mahnomen County, 0.83 mi NE of Mahnomen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.330, -95.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759010, 759011, 759012, 759013, 759014, 759015, 759016, 759017, 759019, 759020, 759021, 759022, 759024, 759025, 759027.